Irishman (62) hanged himself after 5 days on Lexapro.

Ali Bracken

The Irish Times – Wednesday, October 18, 2006.

A 62-year-old successful businessman and passionate family man with “everything to live for” hanged himself a few days after he began taking his wife’s antidepressant medication without consulting a doctor, an inquest has heard.

The father-of-three from south Dublin began taking Lexapro five days before his death, which had been prescribed to his wife many months previously. He had been feeling “a bit low” for about three weeks and planned to go to the doctor but wanted something to make himself feel better until he had the chance, his wife told Dublin County Coroner’s Court yesterday.

“He was a great father and a husband and he wanted to be there to see his grandchildren . . . I’m convinced this happened as a result of the medication,” his wife told the inquest.

She pointed to a message on Lexapro’s website, http://www.lexapro.com, which she claimed linked use of the antidepressant drug to suicide. A safety information notice on the Lexapro’s website states that patients taking antidepressants “should be observed closely for clinical worsening, suicidality, or unusual changes in behaviour, especially at the beginning of the therapy”.

She said her doctor never made reference to any dangers when prescribing Lexapro and she could not find any cautionary note in the prescription’s literature.

Christiana Guiton, of Lundbeck pharmaceuticals, makers of Lexapro, told the inquest there was “no signal whatsoever” that Lexapro could incite suicide. She added that there was a risk of “suicidal thoughts or behaviour” with anyone suffering from depression. Ms Guiton told the court that Lexapro would take “effect on suicidal thoughts” after four to six weeks. She said there was a warning with all Lexapro prescriptions about the risks of taking antidepressants.

Dr Patricia Casey, professor of psychiatry at UCD, told the inquest that someone suffering from depression with suicidal tendencies would often be too lethargic to commit suicide. But if they begin treatment with an antidepressant in the Selective Serotonin Reuptake Inhibitor (SSRI) group, which includes Lexapro and Prozac, their lethargy could disappear while their suicidal thoughts may remain. This may leave some people open to acting on their suicidal tendencies in the early stages of treatment with an SSRI antidepressant as it does not immediately treat the depression.

Scientific research indicates that children under 18 who are prescribed SSRI antidepressants were at increased risk of “suicide attempts and suicidal thoughts” but people of 30 years and older were not affected similarly, Prof Casey continued.

She said it was not unusual for someone leading a successful, happy life to become suddenly affected by depression due to a biochemical change in the brain.

Following the inquest, Lundbeck released a statement saying: “No association between the emergence of suicidal attempts or thoughts and the therapeutic use of escitalopram has been identified in Lundbeck’s extensive databank of information”.

A jury returned a verdict of death by suicide.

© 2006 The Irish Times

Ah Yes, Lundeck again!

Nothing much has changed since 2006, Shane killed himself and someone else 3 years after this inquest, and still Lundbeck will deny that their drugs kill!

Strange too, that Professor casey was also at this inquest, along with Christiana Guiton of Lundbeck. I wonder if they had admitted the side effects, how many people would still be alive today?

Another Dublin man (58) shoots himself after 8 days on Lexapro. Link.  Common denominator here?

Cipramil, Lexapro…same product? Link.

Lexapro lawsuits. Link.


3 thoughts on “Irishman (62) hanged himself after 5 days on Lexapro.

  1. Scientific research indicates that children under 18 who are prescribed SSRI antidepressants were at increased risk of “suicide attempts and suicidal thoughts” but people of 30 years and older were not affected similarly, Prof Casey continued.

    .
    On this occasion Casey admits a connection between SSRIs and suicide in adolescents (but not adults).
    This article in the Guardian contradicts this.
    Antidepressant linked to suicide risk in adults.
    GSK admits suicide risk with Seroxat in adults. Why doesn’t Dr. Casey?

    Like

  2. I have had personal experience with Lexapro. Having been prescribed a “trial” of 3 weeks for long term depression i attempted suicide and in doing so damaged property belonging to myself and Partner. I was gaoled for 3 months – i did not have the funds available to run a case on the effects of the drug. I recognised that Lexapro was having effects with my mood but was told by my Doctor that “it takes a few weeks to click in” . Its a dangerous drug to many people and now i prefer to manage my depression without medication as i did before the Lexapro experience.

    Like

    1. Hi Dave,
      Thanks for sharing your story. You were very lucky that you were able to recognise that the reaction you were having was as a result of Lexapro. Most unfortunate people would put it down to a worsening of whatever reason they were put on the medication in the first place. This worn out line of “it takes a few weeks to click in” crapology is detrimental to someone who is not suited to these drugs and is having an adverse reaction!
      It sounds like you have it all under control and are doing fine. Thankfully you survived, not like the two men in this blog.
      Sincerest Respect,
      Leonie

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s